Search

Promethazine overdose

Definition

Promethazine is a medicine used to treat nausea and vomiting. Promethazine overdose occurs when someone takes too much of this medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Phenergan overdose

Poisonous Ingredient

Promethazine

Where Found

Promethazine may be sold under the following brand names:

  • Anergan
  • Fargan
  • Phenergan
  • Promahist
  • Promethegan
  • V-Gan

Note: This list may not be all-inclusive.

Symptoms

  • Heart and blood vessels
  • Nervous system
  • Other

Before Calling Emergency

Determine the following information:

  • The patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control, or a local emergency number

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions. 

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the pill container with you to the hospital, if possible.

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Laxative
  • Medicine (antidote) to reverse the effect of the poison
  • Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage )

Expectations (prognosis)

If the patient survives the first 24 hours, recovery is likely. Few patients actually die from promethazine overdose.

References

Goldfrank LR, ed. . 8th ed. New York, NY: McGraw Hill; 2006.

Media

    Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.